[Skip to Content]
[Skip to Content Landing]
Article
October 1990

Valproate-Induced Coma With Ketosis and Carnitine Insufficiency

Author Affiliations

From the Departments of Neurology (Drs Triggs and Willmore), Pharmacology (Dr Bohan), and Pediatrics (Dr Bohan), and the Analytical Chemistry Center (Dr Lin), University of Texas Medical School Health Science Center, Houston.

Arch Neurol. 1990;47(10):1131-1133. doi:10.1001/archneur.1990.00530100101021
Abstract

• We observed two patients who developed coma following administration of valproate in dosages of 32 to 40 mg/kg per day. Valproate levels were within the therapeutic range, and results of liver function studies were normal. Both patients had ketosis and adipic aciduria. Plasma free carnitine levels were decreased during coma and after recovery. One patient excreted ethylmalonic acid, butyrylcarnitine, and glutarylcarnitine during and after resolution of coma, suggesting a multiple acyl coenzyme A dehydrogenation defect. Low serum carnitine levels may predispose patients to development of altered consciousness when treated with valproate.

×